Multiplicity of invariant algebraic curves in polynomial vector fields

Colin Christopher, Jaume Llibre, Jorge Vitório Pereira

Research output: Contribution to journalArticleResearchpeer-review

164 Citations (Scopus)


The aim of this paper is to introduce a concrete notion of multiplicity for invariant algebraic curves in polynomial vector fields. In fact, we give several natural definitions and show that they are all equivalent to our main definition, under some "generic"assumptions. In particular, we show that there is a natural equivalence between the algebraic viewpoint (multiplicities defined by extactic curves or exponential factors) and the geometric viewpoint (multiplicities defined by the number of algebraic curves which can appear under bifurcation or by the holonomy group of the curve). Furthermore, via the extactic, we can give an effective method for calculating the multiplicity of a given curve. As applications of our results, we give a solution to the inverse problem of describing the module of vector fields with prescribed algebraic curves with their multiplicities; we also give a completed version of the Darboux theory of integration that takes the multiplicities of the curves into account. In this paper, we have concentrated mainly on the multiplicity of a single irreducible and reduced curve. We hope, however, that the range of equivalent definitions given here already demonstrates that this notion of multiplicity is both natural and useful for applications.
Original languageEnglish
Pages (from-to)63-117
JournalPacific Journal of Mathematics
Publication statusPublished - 1 Jan 2007


  • Darboux integrability
  • Exponential factor
  • Invariant algebraic curve
  • Multiplicity
  • Polynomial vector field


Dive into the research topics of 'Multiplicity of invariant algebraic curves in polynomial vector fields'. Together they form a unique fingerprint.

Cite this